Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 20, NWS San Diego, CA

August 12, 2022San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 12, 2022, 5:29 PM PDT for San Diego County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2022, 5:29 PM PDT (00:29 UTC)
Expired
Aug 12, 2022, 8:30 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 67 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 7:08 PM PDTFLASH FLOOD10 Se Borrego Springs, CACALTRANS REPORT OF FLASH FLOODING WITH WATER AND DEBRIS FLOWING OVER HWY 78 AND BORREGO SPRINGS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3647 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WGUS56 KSGX 130029
FFWSGX
CAC073-130330-
/O.NEW.KSGX.FF.W.0020.220813T0029Z-220813T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
529 PM PDT Fri Aug 12 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  East Central San Diego County in southwestern California...

* Until 830 PM PDT.

* At 529 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.25 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Hwy 78 Between S2 And Borrego Springs Rd, Mount Laguna, Hwy 78 
  Between Banner And S2, Hwy 78 Between Borrego Springs Rd And 
  Ocotillo Wells, Borrego Springs, Hwy S2 Between Shelter Valley And 
  Agua Caliente, Hwy S2 Between Agua Caliente And Canebrake, Fish 
  Creek Wash, Hwy S1 Between Lake Cuyamaca And Mount Laguna, Hwy S2 
  Vallecito Creek Rd, Hwy S2 Between Canebrake And Imperial County 
  Line, Agua Caliente, Shelter Valley and Canebrake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3324 11635 3309 11616 3286 11620 3285 11647
      3306 11651

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Schenk
1 follow-up statement
956 
WGUS76 KSGX 130320
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
820 PM PDT Fri Aug 12 2022

CAC073-130330-
/O.EXP.KSGX.FF.W.0020.000000T0000Z-220813T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
820 PM PDT Fri Aug 12 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM PDT THIS EVENING FOR 
EAST CENTRAL SAN DIEGO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3324 11635 3309 11616 3286 11620 3285 11647
      3306 11651

$$

Adams

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:48 PM PDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 12, 1:48 PM PDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
148 PM PDT Fri Aug 12 2022

.SYNOPSIS...
Heat and humidity will continue into the weekend. Increasing
monsoonal moisture will lead to scattered thunderstorms across the
mountains and deserts mainly during afternoons through Saturday.
Slight drying will occur for less thunderstorm coverage next week.
A slightly greater chance of thunderstorms is expected later next
week in the mountains, deserts and valleys. Not quite as hot next
week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Clouds over the mountains and deserts have increased, but only a
few have grown into showers and none into thunderstorms yet.
Thunderstorms are popping just south of the border and farther out
in the desert. The chance remains decent for this afternoon
anywhere in the mountains and deserts. A blob of thunderstorms
will approach our area from Nevada and some showers or
thunderstorms could stagger into our northern and eastern areas
tonight into Saturday morning. We've added chances for that in the
forecast; none are expected to make it west of the mountains.
That blob will contribute to the overall increase in moisture
Saturday, leading to a greater chance of thunderstorms, few of
which could be pretty heavy. The moisture decreases notably for
Sunday through about Wednesday and we'll go back to only a few
isolated storms each afternoon, mainly over mountains. The marine
layer coastal cloud situation will remain patchy at most, but a
hint of stronger onshore flow early next week could bring in a
little more cloud coverage in the mornings. Temperatures will ease
just a little next week, but it will be barely noticeable.
Earlier this week model guidance and ensembles had advertised an
easterly wave and much deeper monsoon moisture moving into SoCal
around Wednesday. Most of the latest runs have backed off that
solution considerably, with no distinct easterly wave. Fewer and
fewer members are going wet or putting precip west of the
mountains. So confidence is growing that the forecast will be one
of persistence: chances of thunderstorms each afternoon and early
evening mainly in mountains and deserts. There is still a hint of
slightly more moisture for greater chances around Thursday and
Friday. You can guess how suspicious we feel about that. SoCal
looks to remain on the western fringe of the moist monsoon air
mass and it doesn't seem to be going anywhere west or east. So
look for more of the same unless and until a new feature comes
along to change things up.

&&

.AVIATION...
122045Z...Coast/Valleys...SCT-BKN clouds at/above 10,000-20,000 feet
MSL with unrestricted vis will prevail today and tonight. Slight
chance of random SCT-BKN cigs tonight 600-1000 ft MSL with varying
visibility near the coast 13-16Z Saturday morning.

Mountains/Deserts...SCT-BKN clouds at/above 10,000 feet MSL with
unrestricted vis will prevail through tonight. ISO-SCT TSRA expected
until 03Z Sat, with bases 8,000-10,000 feet MSL and tops to 35,000
feet MSL and strong up/downdrafts near storms.

&&

.MARINE...
No hazardous marine weather is expected through Tuesday.

&&

.BEACHES...
High tides to around 7 feet again this evening may lead to minor
tidal overflow of beaches and exposed parking lots around the times
of the evening high tides. Surf will remain low today, so no
significant damage is expected.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT Saturday for San Bernardino and
     Riverside County Valleys-The Inland Empire.

PZ...None.

&&

PUBLIC...MM
AVIATION/MARINE/BEACHES...APR

In the hours before

Special weather statement, Aug 12, 4:21 PM PDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service San Diego CA
421 PM PDT Fri Aug 12 2022

CAZ058-062-130000-
San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the Cleveland
National Forest CA-San Diego County Deserts-
Including The Anza Borrego Desert State Park CA-
421 PM PDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of northeastern San
Diego County through 500 PM PDT...

At 421 PM PDT, Doppler radar was tracking a strong thunderstorm over
Hwy S2 Between Hwy 79 And Hwy 78, or 9 miles north of Julian, moving
northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warner Springs, Hwy 79 Between Santa Ysabel And Warner Springs, Hwy
S22 Between Ranchita And Borrego Springs, Ranchita, Hwy S2 Between
Hwy 79 And Hwy 78, Borrego Palm Canyon, Hwy 79 Between Warner Springs
And Oak Grove, Santa Ysabel Indian Reservation and Los Coyotes Indian
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3323 11640 3311 11647 3319 11674 3332 11665
TIME...MOT...LOC 2321Z 112DEG 8KT 3321 11658

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Schenk

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 11:21 PM PDTSpecial Weather StatementSGXRiverside39 min
Aug 12, 11:43 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside3 hr
Aug 13, 12:33 AM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Aug 13, 2:32 AM PDTFlood WatchSGXRiverside, San Bernardino, San Diego16 hr
Aug 13, 12:07 PM PDTAreal Flood AdvisorySGXSan Diego118 min
Aug 13, 12:19 PM PDTSpecial Weather StatementSGXSan Diego41 min
Aug 13, 12:47 PM PDTSevere Thunderstorm WarningSGXSan Diego58 min
Aug 13, 1:01 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino117 min
Aug 13, 1:05 PM PDTSpecial Weather StatementSGXSan Diego40 min
Aug 13, 1:32 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside, San Bernardino118 min
Aug 13, 2:01 PM PDTSpecial Weather StatementSGXSan Diego44 min
Aug 13, 2:21 PM PDTSevere Thunderstorm WarningSGXSan Diego54 min
Aug 13, 2:25 PM PDTAreal Flood AdvisorySGXSan Diego119 min
Aug 13, 3:05 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 13, 3:43 PM PDTAreal Flood AdvisorySGXSan Bernardino119 min
Aug 13, 4:32 PM PDTSpecial Weather StatementSGX43 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.